Adults  |  Toddler and Preschool  |  Medicines

Acepromazine taken by mistake?

The Bottom Line

Acepromazine is a drug used to sedate animals and is not for human use. Most acepromazine poisonings occur in curious children or when people unintentionally mistake it for their own medication. Common symptoms of acepromazine poisoning include drowsiness and slowed breathing. In some cases, seizures, coma, and death have been reported.

The Full Story

Acepromazine is a medication used as a sedative and tranquilizer for animals. In the 1950s, it was introduced as a treatment for schizophrenia in humans, but its use was quickly stopped due to serious side effects and lack of effectiveness. Today, it is only available for use in animals for conditions like motion sickness, sedation, and pre-operative anxiety. Each year, thousands of people unintentionally take medications intended for their pets.

Acepromazine is similar to chlorpromazine, which is an antipsychotic medication used in humans. Because acepromazine is not used in humans, it is more difficult to predict what symptoms will occur. Based on reports of human ingestions of acepromazine, common symptoms include drowsiness, dizziness, dry mouth, and dystonic reactions (abnormal muscle movements). In other cases, more serious and dangerous side effects such as low blood pressure, respiratory depression, seizures, coma, and cardiac arrest have also been reported.

According to the 2015-2016 National Pet Owners Survey by the American Pet Products Association, 65% of U.S. households own a pet. Many of these households will have medications intended for pets. It is important to remember that the same poison prevention strategies used to limit access to dangerous human medications should be applied to animal medication as well.

If you think someone might have taken acepromazine, call Poison Control at 1-800-222-1222 right away or use the webPOISONCONTROL® online tool for help. Whether you call or log on, expert assistance is available 24 hours a day. Factors like the amount of drug taken, the person's body weight, and symptoms will be considered when deciding how to proceed. Sometimes the person can be safely watched at home with Poison Control guidance. However, in cases where emergency room care is needed, Poison Control will work with the ER to be sure that the person gets the right care.

Kristina Yee, BS, PharmD
Specialist in Poison Information


For More Information

Pets and Medication Errors, article in The Poison Post, Dec 2012


References

Algren DA, Ashworth A. Acute acepromazine overdose: clinical effects and toxicokinetic evaluation. J Med Toxicol. 2015 Mar;11(1):121-3.

Berns SD, Wright JL. Pediatric acepromazine poisoning: the importance of child-resistant packaging for veterinary drugs. Am J Emerg Med. 1993 May;11(3):247-8.

Pet Statistics [internet]. New York NY: Insurance Information Institute. [Accessed Jan 23, 2017] 

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Keep all medication (pet and human) out of sight and reach, preferably locked up.
  • Keep pet medications in their original containers.
  • Ask that medications for your pets be dispensed in child-resistant packages.
  • Human and pet medication can look very similar. Keep pet medications completely separate from your family's medications.
  • When giving medication to your pet, make sure the entire dose has been swallowed before you walk away, especially if it's mixed with food.

This Really Happened

Case 1: A woman unintentionally took her dog's acepromazine tablet. Poison Control determined that she could be observed at home. Poison Control followed up with her the next day and learned that she had experienced drowsiness, diarrhea, and dry mouth during the night but had stayed hydrated and was feeling much better.

Case 2: A father called Poison Control after witnessing his 1-year-old son with what he thought might have been the family dog's partially dissolved acepromazine tablet. The father explained that they normally wrap the tablet in food to give the dog, but the dog sometimes eats the food and spits out the tablet. Poison Control advised the father to watch for sedation. When Poison Control followed up about 4 hours later, the father said the boy was "a little loopy" and had taken a long nap but was now awake and aware. Poison Control checked back with the father the next day and he reported that the boy was back to normal.